Is knee pain and hair fall related to hypothyroidism?
Q: I am a 32 years old woman having hypothyroidism. My TSH level was 8.69 last month whereas T3 and T4 were normal. The doctor prescribed me Thyronorm 50 mcg and now my TSH has come down to 5.5. However the doctor has told me to take this medicine life long. Presently I am taking Thyronorm 62.5 mcg. I am already facing problems like hair fall, lack of appetite, knee joint pain and cold. I have also lost about 5-6 kg weight since last 8 months and now I weigh only 46 kg. How can hair fall, knee joint pain and loss of appetite be treated? Can I gain weight without triggering the tendency of obesity? Please advise.
A:Hypothyroidism has symptoms like weight gain, feeling excessively cold, hair loss, dryness skin, muscle pains/weakness, constipation, feeling bloated, menstrual abnormalities and mood swings. It is ok to continue thyroid medication at present and the levels need to be monitored every 3-6 months to determine the dose modifications. The duration of therapy will depend on these lab values. If you are losing weight, other causes of weight loss also need to be ruled out by investigations like blood sugar, cortisol, ESR, anti-thyroid antibodies, chest x-ray etc. You do not need to make an extra effort to gain weight but you certainly need to maintain your current weight by eating a diet with adequate amount of proteins.